Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Shreveport, LA

August 30, 2017Sabine County, San Augustine County, Shelby County, Texas

NWS Shreveport, LA issued this flash flood warning at Aug 30, 2017, 11:45 PM CDT for Sabine County, San Augustine County, Shelby County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 11:45 PM CDT (04:45 UTC)
Expired
Aug 31, 2017, 3:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Ft Polk radar (KPOE), 101 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS54 KSHV 310445
FFWSHV
TXC403-405-419-310845-
/O.NEW.KSHV.FF.W.0043.170831T0445Z-170831T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1145 PM CDT WED AUG 30 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Shelby County in eastern Texas...
  San Augustine County in eastern Texas...
  Sabine County in eastern Texas...

* Until 345 AM CDT

* At 1145 PM CDT, Doppler radar indicated areas of light to moderate 
  rain continuing to fall across the warned area. Widespread 
  rainfall amounts five to in excess of ten inches have fallen 
  today, with numerous roads across Southern Shelby and much of 
  Sabine Counties closed due to flooding. While the heavy rainfall 
  threat continues to diminish, additional rises on area creeks and 
  streams will continue overnight, prolonging the flood threat.

* Some locations that will experience flooding include...
  Center, Milam, San Augustine, Logansport, Hemphill, Tenaha,
  Pineland, Joaquin, Browndell, Patroon, Bland Lake, Neuville,
  Rosevine, Macune, Shelbyville, Huxley, Broaddus, Jericho, Stockman
  and Bronson.

Additional rainfall amounts of a quarter to half inch, with isolated 
higher amounts up to an inch, are possible in the warned area, 
through 345 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3122 9432 3157 9431 3164 9439 3185 9446
      3198 9413 3198 9401 3192 9397 3190 9390
      3170 9380 3160 9384 3153 9380 3151 9371
      3147 9375 3137 9367 3137 9364 3131 9369
      3127 9362 3118 9360 3116 9391 3110 9413

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:57 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 30, 9:57 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
957 PM CDT Wed Aug 30 2017

.DISCUSSION...
Tropical Depression Harvey continues to move north-northeast
across the region, and the center of circulation was located near
Alexandria. Most of the heavy rain and gusty winds have been
occurring north and west of the center. This trend is likely to
continue through the night. PoPs were adjusted slightly to account
for these trends through tonight and into Thursday. Most of the
heavy rainfall has moved into the Toledo Bend Country and adjacent
portions of West Central Louisiana. No changes have been made to
the Flash Flood Watch as high water conditions are still ongoing
across some of Deep East Texas, and the rain has yet to
completely move out. Later shifts may be able to trim
counties/parishes from the watch as Harvey moves northeast and
the rain begins to diminish.

Wind speeds have also decreased across most of East Texas,
Southern Arkansas, and Northern Louisiana. Center, Shreveport,
Minden, and El Dorado have still been observing winds above Lake
Wind Advisory criteria. The majority of the model guidance still
indicates that wind speeds will diminish during the early morning
hours. Therefore, a few East Texas counties were trimmed from the
Lake Wind Advisory, but the advisory will remain for areas farther
east. Current plans are for the advisory to expire at 06z.

Updated text products will be sent shortly.

CN

&&

.PREV DISCUSSION... /issued 715 PM CDT Wed Aug 30 2017/

AVIATION...
The center of TD Harvey has shifted NE to near AEX as of 00Z, with
extensive areas of convection expected to continue across the Nrn
and Wrn quadrants of the storm over much of Ncntrl LA/extreme Ern
TX. IFR cigs with reduced vsbys in SHRA will continue tonight
across the N LA/ELD terminals tonight as the remnants of Harvey
drifts NE into NE LA, with some improvements to cigs and a slow
decrease in the SHRA is observed over extreme Ern TX. Harvey is
expected to progress NE to the MS River into NW MS by midday
Thursday, with the wrap-around SHRA expected to diminish over the
ELD/MLU terminals by or shortly after 18Z. Should also see a
gradual improvement in cigs as well from W to E Thursday morning,
with VFR cigs returning to extreme Ern TX, with this translating
into NW LA by early afternoon. However, only modest improvement to
cigs (to low MVFR) is expected at ELD/MLU Thursday afternoon,
although these cigs may scatter out by the end of the 00Z TAF
period. Farther W, VFR cigs may eventually scatter out by
afternoon/early evening over E TX/extreme SW AR and Wrn LA. NNE
winds 8-12kts with gusts to 25kts over SW AR/N LA/extreme Ern TX
will become more NW 9-13kts with occasional higher gusts after
12Z. /15/

PREV DISCUSSION... /issued 409 PM CDT Wed Aug 30 2017/

DISCUSSION...
Harvey still remains a Tropical Storm as of the 4PM NHC update
with maximum sustained winds of 35 kts along the Louisiana coast,
but this should not be the case for much longer as winds continue
to drop off with further inland progression. The latest update
places the center of circulation very near DeRidder, Louisiana.
Bands of heavy rainfall continue to spiral around the center of
Harvey with additional heavier bands well out away from the center
across deep east Texas and north Louisiana where our Flash Flood
Watch is still in effect through Thursday. Depending on the speed
of Harvey this watch could be cancelled earlier but for now, will
keep the expiration time as is through 7PM tomorrow. Additional
rainfall amounts will still be piling up quickly across the watch
area through tonight and early Thursday with 3-6 inches likely
with isolated higher amounts close to 8 inches or more possible.
The threat of gusty winds will continue to diminish overnight as
Harvey weakens to a Tropical Depression, but will continue the
current Lake Wind Advisory through 1 AM Thursday. The threat of
isolated tornadoes with some of the stronger rain bands will also
remain possible overnight, but mainly across north Louisiana and
south central Arkansas with this threat also diminishing early
Thursday.

Shifting ahead to Thursday night into early Friday, the remnants
of Harvey should all be exiting our region and allow the start of
a brief warming trend with drier conditions expected through the
weekend. With a gradual return in Gulf moisture by Sunday, can't
rule out a few showers and isolated storms across our far southern
zones on Sunday afternoon. This trend of increasing Gulf moisture
will carry through early to mid next week with rain chances on the
rise areawide once again by Monday and especially Tuesday through
Wednesday as another potential tropical disturbance from the Gulf
interacts with an unusually strong late summer cold front shifting
south into our region on Wednesday. Much cooler and drier weather
will carry through the remainder of the extended forecast in the
wake of this front. High temperatures will hover around the 90
degree mark this weekend through early next week before dropping
back into the lower to mid 80s by the middle and latter parts of
next week behind the cold front.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  84  68  88 / 100  50  10  10
MLU  72  77  67  86 / 100  90  40  10
DEQ  71  86  65  88 /  20  20  10  10
TXK  71  85  66  88 /  40  40  10  10
ELD  70  78  66  87 / 100  80  30  10
TYR  71  87  68  88 /  10   0   0  10
GGG  71  86  68  88 /  50  20   0  10
LFK  71  86  69  89 /  70  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Thursday for ARZ070>073.

LA...Lake Wind Advisory until 1 AM CDT Thursday for LAZ001>006-
     010>014-017>022.

     Flash Flood Watch through Thursday evening for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Lake Wind Advisory until 1 AM CDT Thursday for TXZ112-126-138-
     151-153-166-167.

     Flash Flood Watch through Thursday evening for TXZ151>153-
     165>167.

&&

09/15
Hazardous weather outlook, Aug 30, 9:46 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
946 PM CDT Wed Aug 30 2017

LAZ001>006-010>014-017>022-TXZ151>153-165>167-311100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
946 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

Areas of moderate to occasionally heavy rainfall will continue
northeast across the area tonight as Tropical Depression Harvey
shifts northeast into Central Louisiana and Northeast Louisiana
tonight. Additional rainfall amounts of 1 to 3 inches are expected
east of a line from Lower Toledo Bend to El Dorado Arkansas.
Combined with heavy rainfall that has already occurred, event
rainfall totals of 3 to 6 inches are expected to be common. Higher
event totals of 8 to 10 inches, with a few spots over 12 inches,
are likely across portions of Deep East Texas, the Toledo Bend
Country, and adjacent portions of West Central Arkansas.
Therefore, flash flooding will continue to be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Ongoing rainfall is expected Thursday morning. However, this
rainfall will taper off later in the day, with mostly dry weather
for the Labor Day Holiday Weekend, although areas of high water
remain possible at a few locations through at least Thursday.
Scattered showers and thunderstorms will return to the area by
early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may possibly be required at a few
locations this afternoon and evening.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-311100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
946 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Tonight...

Areas of mainly light to occasionally moderate and heavy rainfall
can be expected today and tonight. However, flooding and strong
storms do not appear to be a significant threat at this time for
this area, associated with Tropical Depression Harvey.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rainfall will taper off during the day Thursday. Mostly dry
weather expected for the Labor Day Holiday Weekend with scattered
showers and thunderstorms returning to the area by early next
week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters is not anticipated through tonight.

09

In the hours before

Local storm report, Aug 30, 9:58 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
958 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      7 NNE CAMPTI            31.99N 93.06W
08/30/2017                   NATCHITOCHES       LA   LAW ENFORCEMENT

            HIGHWAY 153 ABOUT 1 MILE NORTH OF HIGHWAY 9
            NEAR THE CRESTON COMMUNITY WAS CLOSED DUE TO
            FLOODING.

&&

15
Local storm report, Aug 30, 10:01 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 S ASHLAND             32.10N 93.10W
08/30/2017                   NATCHITOCHES       LA   LAW ENFORCEMENT

            HIGHWAY 153 NEAR RED NELSON ROAD JUST SOUTH
            OF ASHLAND WAS CLOSED DUE TO FLOODING.

&&

15
Local storm report, Aug 30, 10:19 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1019 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      7 S HUNTINGTON          31.18N 94.59W
08/30/2017                   ANGELINA           TX   DEPT OF HIGHWAYS

            FM 1818 AT BILOXI CREEK, BEAR CREEK AND
            LITTLE BUCK CREEK FLOODED TXDOT LFK TWEET.

&&

25
Local storm report, Aug 30, 10:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLASH FLOOD      4 WSW CENTER            31.78N 94.25W
08/30/2017                   SHELBY             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS THAT FM 138 OVER BUSH CREEK IS
            COVERED IN HIGH WATER.

&&

15
Local storm report, Aug 30, 10:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      10 ENE SAN AUGUSTINE    31.60N 93.97W
08/30/2017                   SHELBY             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS THAT FM 353 AT HIGHWAY 87 NEAR
            THE PATROON COMMUNITY IS CLOSED DUE TO
            FLOODING.

&&

15
Local storm report, Aug 30, 11:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TROPICAL STORM   3 NW FARMERVILLE        32.80N 92.44W
08/30/2017                   UNION              LA   LAW ENFORCEMENT

            LARGE LIMB OR TREE FELL THROUGH ROOF OF
            HOME, CAUSING STRUCTURAL DAMAGE AND WATER TO
            COME INTO HOME. WRKLSR.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:46 PM CDTAreal Flood WarningSHVAngelina, Nacogdoches9 hr
Aug 30, 7:51 PM CDTFlash Flood WarningSHVSabine, San Augustine, Shelby4 hr
Aug 31, 3:50 AM CDTAreal Flood WarningSHVSabine, San Augustine, Shelby6 hr
Aug 31, 4:38 AM CDTAreal Flood WarningSHVAngelina, Nacogdoches9 hr
Aug 31, 9:42 AM CDTAreal Flood WarningSHVSabine, San Augustine, Shelby9 hr
Aug 31, 1:40 PM CDTAreal Flood WarningSHVAngelina, Nacogdoches3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.